Previous research had shown that about a third of people with PD suffered from visual hallucinations. While these hallucinations could occur during the daytime, the appearance of symptoms at night suggested they might be related to the REM sleep period.
Researchers from Tottori University Faculty of Medicine in Yonago carried out a study to investigate the characteristics of these hallucinatory symptoms, and to determine whether clonazepam would be an effective treatment. They enrolled 14 PD patients who suffered from visual hallucinations (hallucinators), and eight patients of the same age who did not have hallucinations (non-hallucinators). The hallucinating patients generally experienced hallucinations from midnight to the early morning hours.
All patients underwent polysomnography, and three patients who experienced hallucinations during the day and at night had multiple sleep latency tests (MSLT). Eight patients who suffered from hallucinations agreed to take clonazepam, administered one hour before bedtime, at dosages ranging from 0.5 to 2mg. Treatment was considered effective if the frequency of hallucinations fell to less than half that experienced before clonazepam was given.
The results showed that hallucinating patients had a significantly higher proportion of stage 1-REM compared with non-hallucinators, and that in most patients reported occurrences of night-time hallucinations correlated with periods of REM or stage 1-REM sleep. The three patients who underwent MSLT had “pathologically high” periods of SOREMP and said that the contents of their dreams were similar to the hallucinations they experienced during the day and at night. Of the eight patients treated with clonazepam, the drug was effective in five.
Hallucinations all but disappeared in three patients, and were reduced by 50 per cent or more in the remaining two.
The researchers speculate that clonazepam may suppress hallucinatory symptoms by reducing the amount of REM sleep and/or stage 1-REM, and that the suppression of uncomfortable imagery, or decreases in locomotor activity caused by the drug might partially contribute to the improvement of symptoms.